Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 357, NWS Nashville, TN

July 4, 1998Franklin County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 4, 1998, 3:46 PM CDT for Franklin County, Grundy County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1998, 3:46 PM CDT (20:46 UTC)
Expired
Jul 4, 1998, 4:35 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Franklin County, TN, Grundy County, TN

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:15 PM CDTThunderstorm Wind 50Monteagle, TNTrees were blown down on U.S. Highway 41 near Monteagle Mt.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1943 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS1 KBNA 042048 RRA
SVRBNA
TNC051-061-042135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
346 PM CDT SAT JUL 4 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN MIDDLE TENNESSEE
  GRUNDY COUNTY IN SOUTHEASTERN TENNESSEE

* UNTIL 435 PM CDT

* AT 345 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 9 MILES NORTH OF WINCHESTER OR 7 MILES
  NORTHWEST OF ALTO MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  ALTO  AT 350 PM CDT
  PELHAM AT 350 PM CDT
  MT. VIEW AT 355 PM CDT
  COWAN AT 400 PM CDT
  SEWANEE AT 400 PM CDT
  SAINT ANDREWS AT 405 PM CDT
  SOUTH CUMBERLAND STATE PARK AT 410 PM CDT
  SINKING COVE AT 420 PM CDT
  SHERWOOD AT 420 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:20 AM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 4, 9:20 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
920 AM CDT SAT JUL 4 1998

SCATTERED TSRA ALREADY POPPING UP OVER CWA AT THIS EARLY HOUR.  STORMS
MOVING OUT OF MO ARE DISSIPATING BUT WITH MODERATE INSTABILITY IN PLACE
AND WITH VARIOUS WEAK SYNOPTIC AND SFC BOUNDARIES LAYING ARND...WOULD
LEAVE POPS AS IS. TEMP FCST LOOKS OK.  12

In the hours before

Local storm report, Jul 4, 2:26 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
226 PM CDT SAT JUL 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    ELMWOOD                   TN   .88 INCH HAIL
07/04/98   SMITH                          NICKEL SIZED HAIL REPORTED
                                          BY SKYWARN SPOTTER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:04 PM CDTSevere Thunderstorm WarningOHXSmith51 min
Jul 4, 2:09 PM CDTSevere Thunderstorm WarningOHXRutherford51 min
Jul 4, 2:53 PM CDTSevere Thunderstorm WarningOHXCannon47 min
Jul 4, 3:56 PM CDTSevere Thunderstorm WarningOHXBedford, Lincoln49 min
Jul 4, 4:14 PM CDTSevere Thunderstorm WarningOHXMoore36 min
Jul 4, 4:24 PM CDTSevere Thunderstorm WarningOHXLawrence51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.